South Carolina, 2016Flash Flooding in South Carolina, May 29 to 30, 2016
May 29 to 30, 2016 · NWS CHS · 10 events in 5 counties and zones
Bonnie first developed as a Tropical Depression in the western Atlantic just north of the Bahamas on May 27th. The system then tracked in a general northwestward direction and strengthened into a Tropical Storm.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Bonnie first developed as a Tropical Depression in the western Atlantic just north of the Bahamas on May 27th. The system then tracked in a general northwestward direction and strengthened into a Tropical Storm. Bonnie made landfall as a Tropical Depression in the morning on May 29th on the Isle of Palms in Charleston County. The main impact from Bonnie was torrential rainfall across portions of southeast South Carolina and southeast Georgia. Storm total rainfall amounts of 6 to 10 inches occurred in many areas and resulted in flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at May 28, 11:58 PM EST, 3 hours 19 minutes earlier.
Area forecast discussion, May 28, 11:58 PM EST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1258 AM EDT SUN MAY 29 2016
.SYNOPSIS...
Tropical Storm Bonnie near the west wall of the Gulf Stream will
move onshore in central South Carolina Sunday afternoon, then
move slowly northeast through Tuesday while weakening. A cold
front will then approach the region late next week.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Around midnight, TS Bonnie had reached the western wall of the
Gulf Stream waters to the east of the Georgia Coast. The storm
was currently void of deep convection as it nestles under a 50
kt upper jet streak. The main forecast concern continues to be
heavy rainfall potential overnight. 12 hour rainfall estimates
and reports indicate 2 to 3 inches of rain had already fallen
across parts of Beaufort and Southern Colleton and Dorchester
Counties into much of Southern and Central Charleston County.
Since the more steadier rains had shifted more to the sw toward
the Savannah River and recent addition rains more sporadic; we
will continue to hold off on a Flash Flood Watch given the
uncertain potential/timing/location of additional heavy rains.
Otherwise, Bonnie looks to be weakening currently and probably
will be hesitant to come off the Gulf Stream overnight. No other
significant changes to the forecast.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH TUESDAY/...
TS Bonnie will be near the SC coast Sunday with the latest NHC
forecast taking the system slowly northeast along/near the upper
SC/lower NC coast coast through Tue. The deeper moisture will
shift northeast of the area with time which will translate to
lowering rain chances and warming temperatures with time. However,
heavy rainfall will be possible at times, especially Sunday, and
this could lead to some localized flooding of mainly low-lying and
poorly- drained areas. Isolated tornadoes possible as well, mainly
along the central SC coast into Sunday night.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Models are in fairly good agreement for the long term period. Weak
pressure pattern will be in place for the latter half of the work
week as whatever remnants of the tropical system meanders off the
mid-Atlantic coast and eventually dissipates. A cold front is then
forecast to approach the region Friday into Saturday, resulting in
an increase in precipitation chances. Temperatures will be near to
slightly above normal as heights aloft build.
&&
.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
KCHS: Periods of rain, heavy at times, rotating onshore through
the overnight and morning hours. MVFR to IFR cigs will continue
to fluctuate as rain intensities deviate through the next 12
hours. rains will likely persist this afternoon and evening as
the low moves closer to the terminal. Deep moisture remains
available and low cigs will probably persist. Surface winds
will probably gust to 20-25 kt at times through the afternoon
hours.
KSAV: the sw shield of rain has encompassed the terminal and
it could hang on for quite a while into the afternoon hours.
MVFR to IFR cigs are likely as surface winds slowly back to
nw. By later today, rain chances should begin to diminish with
mvfr cigs probably lingering into early evening.
EXTENDED AVIATION OUTLOOK...Periodic flight restrictions into
Monday, especially at KCHS, as TS Bonnie moves across southeast
SC with occasionally heavy/gusty showers and possibly
thunderstorms.
&&
.MARINE...
TS Bonnie will bring increasing winds/seas to coastal waters
through tonight. Dangerous conditions anticipated over most of the
marine area as the storm moves into the area. The one zone without
a Tropical Storm Warning...nearshore GA waters...now has a Small
Craft Advisory due to tightening gradient on the western periphery
of the storm.
Sunday through Thursday...TS Bonnie expected to move through the
SC coastal waters Sunday morning before pushing ashore. Expect
improving conditions later Sunday as the system moves ashore and
weakens. We issued a SCA for the near shore GA waters into early
Sunday based on the latest NHC forecast track of Bonnie. SCA
conditions will persist into Sun night across the SC waters.
Rip Currents: A high risk of rip currents is expected at all
beaches into early next week.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...HIGH RISK FOR RIP CURRENTS through this evening for GAZ117-119-
139-141.
SC...Tropical Storm Warning for SCZ045-047>052.
HIGH RISK FOR RIP CURRENTS through this evening for SCZ048>051.
MARINE...Tropical Storm Warning for AMZ330-350-352-374.
Small Craft Advisory until noon EDT today for AMZ354.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...RJB
LONG TERM...ECT/RJB
AVIATION...
MARINE...Hazardous weather outlook, May 28, 4:30 PM EST, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
530 PM EDT SAT MAY 28 2016
SCZ045-047-052-300515-
INLAND BERKELEY-INLAND JASPER-TIDAL BERKELEY-
530 PM EDT SAT MAY 28 2016
...TROPICAL STORM WARNING IN EFFECT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TROPICAL STORM WARNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TROPICAL STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.
SCZ048>051-300515-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
530 PM EDT SAT MAY 28 2016
...HIGH RISK FOR RIP CURRENTS IN EFFECT THROUGH SUNDAY EVENING...
...TROPICAL STORM WARNING IN EFFECT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH RISK FOR RIP CURRENTS.
TROPICAL STORM WARNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH RISK FOR RIP CURRENTS.
TROPICAL STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.
SCZ040-042>044-300515-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-
530 PM EDT SAT MAY 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TONIGHT.
HEAVY RAINFALL...TROPICAL STORM BONNIE WILL IMPACT SOUTHEAST SOUTH
CAROLINA TONIGHT. PERIODS OF HEAVY RAINFALL COULD PRODUCE
LOCALIZED FLOODING IN LOW-LYING AREAS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
HEAVY RAINFALL...TROPICAL STORM BONNIE WILL IMPACT SOUTHEAST SOUTH
CAROLINA ON SUNDAY. PERIODS OF HEAVY RAINFALL COULD PRODUCE
LOCALIZED FLOODING IN LOW-LYING AREAS.
.SPOTTER INFORMATION STATEMENT...
PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.
AMZ354-GAZ087-088-099>101-114>116-118-137-138-140-300515-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-JENKINS-SCREVEN-CANDLER-BULLOCH-
EFFINGHAM-TATTNALL-EVANS-INLAND BRYAN-INLAND CHATHAM-LONG-
INLAND LIBERTY-INLAND MCINTOSH-
530 PM EDT SAT MAY 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
SOUTHEAST GEORGIA.
.DAY ONE...TONIGHT.
TROPICAL WEATHER...TROPICAL STORM BONNIE WILL REMAIN OFF THE LOWER
SOUTH CAROLINA COAST TONIGHT. ALTHOUGH THE GREATEST IMPACTS ARE
CURRENTLY EXPECTED IN SOUTHEAST SOUTH CAROLINA...RESIDENTS AND
VISITORS IN SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS
SHOULD STAY TUNED TO THE LATEST FORECASTS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
TROPICAL WEATHER...TROPICAL STORM BONNIE WILL MOVE INTO SOUTHERN
SOUTH CAROLINA SUNDAY. ALTHOUGH THE GREATEST IMPACTS ARE
CURRENTLY EXPECTED IN SOUTHEAST SOUTH CAROLINA...RESIDENTS AND
VISITORS IN SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS
SHOULD STAY TUNED TO THE LATEST FORECASTS.
.SPOTTER INFORMATION STATEMENT...
PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.
AMZ330-350-352-374-300515-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
530 PM EDT SAT MAY 28 2016
...TROPICAL STORM WARNING IN EFFECT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TROPICAL STORM WARNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TROPICAL STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.
GAZ117-119-139-141-300515-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
530 PM EDT SAT MAY 28 2016
...HIGH RISK FOR RIP CURRENTS IN EFFECT THROUGH SUNDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH RISK FOR RIP CURRENTS.
TROPICAL WEATHER...TROPICAL STORM BONNIE WILL REMAIN OFF THE LOWER
SOUTH CAROLINA COAST TONIGHT. ALTHOUGH THE GREATEST IMPACTS ARE
CURRENTLY EXPECTED IN SOUTHEAST SOUTH CAROLINA...RESIDENTS AND
VISITORS IN SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS
SHOULD STAY TUNED TO THE LATEST FORECASTS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH RISK FOR RIP CURRENTS.
TROPICAL WEATHER...TROPICAL STORM BONNIE WILL MOVE INTO SOUTHERN
SOUTH CAROLINA SUNDAY. ALTHOUGH THE GREATEST IMPACTS ARE
CURRENTLY EXPECTED IN SOUTHEAST SOUTH CAROLINA...RESIDENTS AND
VISITORS IN SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS
SHOULD STAY TUNED TO THE LATEST FORECASTS.
.SPOTTER INFORMATION STATEMENT...
PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.
Flash Flood, Beaufort
- When
- May 29, 3:17 AM EST to 6:45 AM EST
- Where
- Beaufort County, 3.77 mi ENE of Pritchard to 4.14 mi ENE of Pritchard
- Cause
- Heavy Rain / Tropical System
- Reported by
- Law Enforcement
- Coordinates
- 32.290, -80.940
The intersection of Highway 170 and Highway 278 was closed due to flooding until around 745 am EDT.
Flash Flood, Jasper
- When
- May 29, 4:30 AM EST to 7:30 AM EST
- Where
- Jasper County, 1.13 mi SE of Ridgeland Muni Arpt to 0.93 mi WSW of Grahamville
- Cause
- Heavy Rain / Tropical System
- Reported by
- 911 Call Center
- Coordinates
- 32.487, -80.988
Jasper County dispatch reported that Main Road in Ridgeland was flooded and closed. The Department of Transportation was on the way to assess the situation. Also, dispatch reported that water was entering a home on Brandon Cove.
Flash Flood, Jasper
- When
- May 29, 5:32 AM EST to May 30, 3:30 AM EST
- Where
- Jasper County, 1.31 mi N of Grahamville to 1.33 mi SW of Bashan
- Cause
- Heavy Rain / Tropical System
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 32.489, -80.971
Jasper County dispatch reported significant flooding ongoing on Interstate 95 near mile marker 22. Both the northbound and southbound lanes are closed and completely impassable. Highway 17 is also flooded near Interstate 95 and a gas station has an unknown amount of water in the building. A few cars are submerged in the flood waters on both Interstate 95 and Highway 17. Interstate 95 was closed between exit 18 and exit 24 for almost 24 hours.
Flash Flood, Jasper
- When
- May 29, 6:45 AM EST to 10:45 AM EST
- Where
- Jasper County, 2.19 mi NW of Ridgeland Muni Arpt to 1.12 mi W of Grahamville
- Cause
- Heavy Rain / Tropical System
- Reported by
- Public
- Coordinates
- 32.518, -81.031
The public reported that Washboard Lane was underwater and impassable. There was also about 6 inches of water in a residence on Captain Bill Road.
Flash Flood, Jasper
- When
- May 29, 7:30 AM EST to 11:30 AM EST
- Where
- Jasper County, 1.17 mi W of Ridgeland Muni Arpt to 0.79 mi ENE of Ridgeland
- Cause
- Heavy Rain / Tropical System
- Reported by
- Law Enforcement
- Coordinates
- 32.497, -81.020
South Carolina Highway Patrol reported that a portion of Great Swamp Road was washed out between Malphrus Road and Lynchs Ford Road.
Flash Flood, Jasper
- When
- May 29, 8:00 AM EST to 12:00 PM EST
- Where
- Jasper County, 4.25 mi NW of Ridgeland Muni Arpt to 0.6 mi ESE of Ridgeland
- Cause
- Heavy Rain / Tropical System
- Reported by
- State Official
- Coordinates
- 32.542, -81.054
Jasper County dispatch reported numerous secondary roads flooded or closed around Ridge land. This includes portions of Calf Pen Bay Road, Captain Bill Road, and Frontage Road. Dispatch also reported that multiple sections of Highway 462 were closed between Interstate 95 and Old House Road.
Flash Flood, Jasper
- When
- May 29, 9:00 AM EST to 1:00 PM EST
- Where
- Jasper County, 1.28 mi NNW of Ridgeland to 1.18 mi NNW of Ridgeland
- Cause
- Heavy Rain / Tropical System
- Reported by
- Emergency Manager
- Coordinates
- 32.498, -81.026
Jasper County Emergency Management reported a partial road collapse due to flooding near Great Swamp Baptist Church on Tarboro Road.
Flash Flood, Dorchester
- When
- May 29, 9:00 AM EST to 12:00 PM EST
- Where
- Dorchester County, 7.62 mi SSE of Summerville to 9.71 mi SE of Slandsville
- Cause
- Heavy Rain / Tropical System
- Reported by
- 911 Call Center
- Coordinates
- 32.928, -80.108
Dorchester County dispatch reported a few roads flooded and closed around Dorchester Road. This includes Dorchester Manor and Gables of Saddlebrook neighborhoods being inaccessible due to flooding and also water approaching homes. Also, the intersection of Brookdale Boulevard and and Lowell Drive was impassable. Finally, the intersection of Taylor Plantation Road and Park Forest Parkway was impassable.
Flash Flood, Charleston
- When
- May 29, 9:50 AM EST to 12:50 PM EST
- Where
- Charleston County, 1.74 mi W of Hilldale to 1.62 mi W of Hilldale
- Cause
- Heavy Rain / Tropical System
- Reported by
- Public
- Coordinates
- 32.930, -80.080
The public reported parking lots flooded and numerous cars stranded near the intersection of Peppercorn Lane and Mountainbrook Avenue.
Flash Flood, Hampton
- When
- May 29, 1:35 PM EST to 4:35 PM EST
- Where
- Hampton County, 1.45 mi NE of Estill Harpers Fld to 1.96 mi NW of Nixville
- Cause
- Heavy Rain / Tropical System
- Reported by
- 911 Call Center
- Coordinates
- 32.766, -81.203
Hampton County dispatch reported a few roads impassable due to heavy rain. This includes Highway 601 near Patrick Henry Academy, Grass Hill Road at Black Creek Road, and Ginn Hill Road at Turner Expressway.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, May 29 to 31, 20161 death · $747,000 · 2 in hail · 33 events
- Hail and Heavy Rain in Nebraska, May 29, 2016$535,000 · 1.75 in hail · 21 events
- Hail in Kansas, May 29, 2016$545,000 · 1.75 in hail · 3 events
- Flash Flooding and Hail in Oklahoma, May 29, 20161 injured · $95,000 · 2.75 in hail · 14 events
- Flash Flood and Damaging Winds in New York, May 29, 2016$133,000 · 50 kt wind · 7 events
- Flash Flooding in New York, May 29, 2016$100,000 · 2 events
- Flash Flood and Flooding in Ohio, May 29 to 30, 2016$63,000 · 50 kt wind · 9 events
- Damaging Wind in Florida, May 29, 2016$50,000 · 1 event
- Flash Flooding and Hail in Texas, May 29, 20162.75 in hail · 30 events
- Flash Flood and Lightning Strike in North Carolina, May 29, 20161 injured · $25,000 · 2 events
- Damaging Wind in Kentucky, May 29, 2016$38,000 · 65 kt wind · 1 event
- Dust Storm and Hail in Texas, May 29 to 30, 2016$21,000 · 2.75 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638879, 638880, 638881, 638883, 638884, 638885, 638886, 638887, 638888, 638889.